Does Zoloft Cause Premature Hairloss?

Can Zoloft cause hairloss? My son took Zoloft for several years, but stopped taking it because he thought it was causing hairloss. He has been off the meds for 6 months but his hair is still falling. Had bloodwork done..everything normal. When will the shedding stop? He is only 19 and has lost so much hair you can visibly see his scalp.

Doctor Answers (3)

Causes of premature Hair Loss

+1

There are many possibilities for your son’s hair loss. Certain medications including anti-depressants can interfere with normal hair growth and can sometimes cause hair loss. However, hair loss caused by medication typically grows back once a patient stops taking the drug. Your son is 19 and many males begin to see androgenetic hair loss at that age.  If his hair loss is in the typical male pattern of loss then androgens due to genetics are most likely the cause.  If, however, there is no pattern and the loss is around the back of the scalp as much as it is in the top of the head then another cause may be the problem. Speak with an experienced hair restoration specialist to determine the correct cause of your son’s unexplained hair loss and to decide on the most effective treatment plan.


Atlanta Dermatologic Surgeon

Does Zoloft Cause Hair Loss?

+1

Currently, there are no studies that draw a conclusive link between Zoloft and hair loss. However, several people who have used Zoloft have reported this as a side effect. If this is the cause of your son’s hair loss, 6 months off of the medication should have been enough time for the condition to show improvement. To aid recovery of the hair, your son might try a mineral supplement containing selenium and zinc, which help with hair health.
Several other basic factors may also cause hair loss, such as stress, lack of sleep, and poor diet. Be sure he is eating well, sleeping enough, and taking a daily multivitamin. If hair loss does not improve, he may be suffering male pattern baldness, which can begin as early as teen age.

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 16 reviews

Zoloft and hair loss

+1

Now that your son has been off it for 6 months, if the hair loss was truly related to the Zoloft, it should have slowed by now.  Odds are that the hair loss is more related to male pattern hair loss than anything he is taking, but a proper, in-person consultation is needed to make the diagnosis.  You can either start with a local dermatologist who has an interest in hair and diseases affecting hair, or a local hair transplant surgeon.  We have offices throughout the country and would be happy to see him.  Once medical issues, such as anemia & thyroid disorders have been ruled out, the discussion can turn towards treatment options which may be surgical or even nonsurgical.  Best of luck to you.  Dr. P

 

Allan J. Parungao, MD
Oak Brook Plastic Surgeon
4.5 out of 5 stars 12 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.